Michigan, 2019

Damaging Winds in Michigan, May 23, 2019

May 23, 2019 · NWS DTX · 4 events in 1 county or zone

Fast moving thunderstorms tracking through Monroe county brought down several trees around sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Fast moving thunderstorms tracking through Monroe county brought down several trees around sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 2:44 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 23, 2:44 AM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
344 AM EDT Thu May 23 2019

.DISCUSSION...
The day will start off with showers and thunderstorms moving in as a
cold front currently approaching Lake Michigan sweeps through and
exits the area around noon. Moisture and instability will advect into
the area ahead of the front on a 40 to 50 kt low level jet.
Instability not that great with K indices reaching the mid 30s with
boundary layer cape values from a few hundreds in the Thumb to about
500 joules across the southeast corner. It will be there where any
more robust storms would likely occur and possibly tap into the low
level jet leading to decent wind gusts as SPC has ran marginal risk
for severe through far eastern Monroe county. After passage, clouds
will decrease as high pressure builds in. Plenty of sunshine this
afternoon will allow temps to warm well into the 70s. Tight gradient
will produce west winds around 20 mph and with deep mixing gusts to
around 30 mph.

Winds will quickly decrease tonight after sunset and as surface high
pressure slides through.  Clear skies and cooler airmass will lead
to lows in the 40s to low 50s south.

Return flow around departing high pressure Friday will start lifting
a warm front back north brining an increase in clouds during the day
keeping highs in the 60s to low 70s. Showers and thunderstorms will
spread into the area Friday night as the warm front advances north.
Better push of warm air behind this front will drive highs Saturday
well into the 70s and even around 80 in the southeast. However,
plenty of cloud cover and showers and thunderstorms will be around as
another cold front settles southeast through the area in the
afternoon.

Saturday night through Memorial Day, large high pressure will settle
over the northern Great Lakes. This should bring dry and seasonal
temperatures, at least across the Saginaw Valley and Thumb. Across
the southern forecast area will depend on how far south the cold
front from Saturday makes it before stalling.  Models range from
southern Indiana/Ohio to northern Indiana/Ohio with a mid level
disturbances in the zonal flow passing through Sunday. The further
south the front stalls the more sunshine and less chance for showers
Sunday and Monday across the southern CWA. Either way, highs will
still be in the 70s.  For next week, active pattern of late looks to
still hold with multiple chances for showers.

&&

.MARINE...

Southerly winds will veer to southwest and west this afternoon as
strong low-level winds and diurnal mixing act to bring breezy
conditions to the marine areas. Small Craft Advisories will remain
in effect as gusts into the 25 to 30 knot range can be expected.
Waves will be muted in the nearshore waters with the offshore flow
building to only 2 to 4 feet during the afternoon.

Showers and thunderstorms tied to the cold front are also expected
early this morning. A secondary frontal boundary will settle south
through the area later today and bring modest northwest flow this
evening into the overnight. High pressure will then expand across
the Great Lakes late tonight into Friday. This will relax wind
speeds for a day or so before southwesterly flow increase again on
Saturday in advance of the next approaching cold front.

&&

.HYDROLOGY...

Scattered showers and a few thunderstorms will pass through
southeast Michigan this morning and exit to the east early this
afternoon as a cold front moves through. Basin average rainfall is
expected to average less than a quarter of an inch.

&&

.PREV DISCUSSION...
Issued at 1158 PM EDT Wed May 22 2019

AVIATION...

Right entrance region dynamics will support a zone of frontogenesis
that will lift out of the mid Mississippi River Valley and into the
Central Great Lakes Thursday morning. Frontogenesis aided by
nocturnal low level jet will lead to significant 875-575mb theta e
advection directly through Southeast Michigan in the 09-13Z time
window. High degree of warm air and moisture advection will support
MVFR to potential IFR cig during the precipitation. Given VWP, added
a time period of non convective low level wind shear. Hi res
consensus continues to highlight a potential for thunderstorm
activity, some of which could be robust given impressive forecast of
900-700mb lapse rates. Strong convection is not guaranteed because
of very dry air in the 7000-12000ft layer and likely active
subsidence at and below 5000 ft agl. Projected warm temperatures off
of the deck ensures very stable conditions in the lowest 2000 ft
agl. Well mixed west winds are forecasted Thursday afternoon 25 to 30
knots.

For DTW...Shower and potential thunderstorm time window at DTW is set
for 09-13Z.

DTW THRESHOLD PROBABILITIES...

* Low to moderate confidence in thunderstorms impacting terminal
  Thursday morning.

* Medium confidence in cigs aob 5000 overnight

* Low potential to reach crosswind thresholds Thursday afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 8 AM this morning to 10 PM EDT this
     evening for LHZ422-442-443.

     Small Craft Advisory until 10 PM EDT this evening for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRC
MARINE.......DG
HYDROLOGY....DG
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 23, 3:17 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
417 AM EDT Thu May 23 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
417 AM EDT Thu May 23 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely through noon today. The strongest storms
have the best chance of occurring across Lenawee and Monroe counties
and could be capable of producing wind gusts to 45 MPH and and
possibly hail to a half inch in diameter. Storm motion will be from
the southwest at 50 MPH. The storms will develop in advance of an
approaching cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is another chance of thunderstorms from Friday night into
Saturday as a warm front lifts into the region only to be quickly
followed by a cold front. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
417 AM EDT Thu May 23 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expectedthrough noon today. The
strongest storms will capable of producing wind gusts to 45 MPH and
hail to one half inch in diameter. Storm motion will be from the
southwest at 50 MPH. The storms will develop in advance of an
approaching cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is another chance of thunderstorms from Friday night into
Saturday as a warm front lifts into the region only to be quickly
followed by a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRC

In the hours before

Special weather statement, May 23, 4:31 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
531 AM EDT Thu May 23 2019

MIZ075-082-231030-
Lenawee MI-Washtenaw MI-
531 AM EDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR LENAWEE AND WASHTENAW COUNTIES
UNTIL 630 AM EDT...

At 529 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Homer to near Edgerton. Movement was east at
65 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Morenci around 555 AM EDT.
  Chelsea around 605 AM EDT.
  Dexter and Blissfield around 610 AM EDT.
  Whitmore Lake around 615 AM EDT.
  Salem around 620 AM EDT.

Other locations impacted by these storms include Manitou Beach-Devils
Lake, Whittaker, Ogden Center, Canandaigua, Hudson Mills Metropark,
Ridgeway, Delhi Mills, Palmyra, Pleasant Lake and Sand Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8436 4207 8413 4242 8413 4244 8356
      4209 8354 4208 8377 4172 8376 4171 8436
TIME...MOT...LOC 0929Z 249DEG 63KT 4219 8481 4149 8470

DG
Special weather statement, May 23, 5:07 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
607 AM EDT Thu May 23 2019

MIZ060-061-068-069-075-231100-
Livingston MI-Shiawassee MI-Genesee MI-Oakland MI-Washtenaw MI-
607 AM EDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 607 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fowlerville to near Chelsea. Movement was
east at 55 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Fowlerville around 615 AM EDT.
  Howell, Pinckney, Cohoctah and Oak Grove around 620 AM EDT.
  Hamburg around 625 AM EDT.
  Hartland, Linden and Whitmore Lake around 630 AM EDT.
  Fenton and South Lyon around 635 AM EDT.
  Holly and Lake Fenton around 640 AM EDT.
  Northville around 645 AM EDT.
  Novi, Ortonville, West Bloomfield and Clarkston around 650 AM EDT.

Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Orchard Lake, Plainfield, Holly State Recreation
Area, Commerce, Rose Center, Pinckney State Recreation Area and
Conway Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4288 8408 4289 8317 4244 8332 4244 8355
      4242 8355 4240 8413 4269 8415
TIME...MOT...LOC 1007Z 247DEG 48KT 4262 8415 4230 8410

DG
Special weather statement, May 23, 5:11 AM EST, 15 minutes before
Special Weather Statement...CORRECTED
National Weather Service Detroit/Pontiac MI
611 AM EDT Thu May 23 2019

MIZ060-061-068-069-075-231100-
Livingston MI-Shiawassee MI-Genesee MI-Oakland MI-Washtenaw MI-
611 AM EDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 607 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fowlerville to near Chelsea. Movement was
east at 55 mph.

Winds in excess of 45 mph will be possible with these storms.

Strong thunderstorms will be near...
  Fowlerville around 615 AM EDT.
  Howell, Pinckney, Cohoctah and Oak Grove around 620 AM EDT.
  Hamburg around 625 AM EDT.
  Hartland, Linden and Whitmore Lake around 630 AM EDT.
  Fenton and South Lyon around 635 AM EDT.
  Holly and Lake Fenton around 640 AM EDT.
  Northville around 645 AM EDT.
  Novi, Ortonville, West Bloomfield and Clarkston around 650 AM EDT.

Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Orchard Lake, Plainfield, Holly State Recreation
Area, Commerce, Rose Center, Pinckney State Recreation Area and
Conway Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4288 8408 4289 8317 4244 8332 4244 8355
      4242 8355 4240 8413 4269 8415
TIME...MOT...LOC 1007Z 247DEG 48KT 4262 8415 4230 8410

DG
Special weather statement, May 23, 5:16 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
616 AM EDT Thu May 23 2019

MIZ076-083-231100-
Monroe MI-Wayne MI-
616 AM EDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND WAYNE COUNTIES UNTIL
700 AM EDT...

At 616 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Hamburg to Sylvania. Movement was east at 70
mph.

Wind gusts up to 45 mph will be possible with these storms.

Strong thunderstorms will be near...
  Temperance around 625 AM EDT.
  Northville and Luna Pier around 630 AM EDT.
  Monroe around 635 AM EDT.
  Livonia around 640 AM EDT.

Other locations impacted by these storms include Newport, Melvindale,
Gibraltar, Erie, New Boston, Woodland Beach, Stony Point, Bolles
Harbor, Rockwood and Samaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4208 8377 4209 8354 4243 8355 4245 8283
      4236 8288 4232 8306 4229 8309 4224 8313
      4215 8313 4210 8320 4199 8313 4190 8325
      4189 8331 4182 8337 4174 8340 4173 8376
TIME...MOT...LOC 1016Z 250DEG 60KT 4242 8382 4172 8373

DG

The radar

The Detroit radar (KDTX), 79 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 23, 5:26 AM EST
Where
Monroe County, 3.85 mi ESE of Azalia
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.000, -83.600

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
May 23, 5:37 AM EST
Where
Monroe County, 0.86 mi SE of St Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.810, -83.660

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
May 23, 5:40 AM EST
Where
Monroe County, 2.07 mi N of Patterson Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.960, -83.450

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
May 23, 5:41 AM EST
Where
Monroe County, 0.69 mi S of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.910, -83.400

A tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828834, 828835, 828836, 828837.